|Year : 2012 | Volume
| Issue : 4 | Page : 370-372
Pleural effusion in aluminum phosphide poisoning
Kranti Garg, Prasanta R Mohapatra, Mandeep K Sodhi, Ashok K Janmeja
Department of Pulmonary Medicine, Government Medical College and Hospital, Chandigarh, India
|Date of Web Publication||23-Oct-2012|
Prasanta R Mohapatra
Department of Pulmonary Medicine, Government Medical College and Hospital, Chandigarh
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Aluminium phosphide (ALP) is a common agrochemical pesticide poisoning with high mortality rate. Primary manifestations are due to myocardial and gastrointestinal involvement. Pleural effusion in ALP poisoning is occasionally reported. We report a case of pleural effusion that developed after ALP ingestion and resolved along with recovery from poisoning.
Keywords: Aluminum phosphide, celphos, pleural effusion
|How to cite this article:|
Garg K, Mohapatra PR, Sodhi MK, Janmeja AK. Pleural effusion in aluminum phosphide poisoning. Lung India 2012;29:370-2
| Introduction|| |
Aluminium phosphide (ALP) is an agrochemical pesticide commonly used in India. The cases of such agrochemical poisoning have been widely reported from across the country and many other countries. The poisoning is usually suicidal or accidental. ALP is commonly marketed in the Indian market under the name of Celphos, Phostek, Quickphos, Phostoxin, and Phosphume; it liberates phosphine as its toxic agent in the presence of moisture. High mortality is due to non-availability of specific antidote till date.  Over years, there is an increase in the use of ALP as suicidal poison. , It primarily causes cytochrome c oxidase inhibition resulting in tissue hypoxia and cellular death.  Primary manifestations are due to myocardial and gastrointestinal toxicity.  In few cases, pleural effusion associated with ALP poisoning is reported. We report here a case with manifestations of acute poisoning due to suicidal ALP ingestion and development of pleural effusion after few days of ingestion.
| Case Report|| |
A-30-year-old male with alleged history of consumption of ALP tablets came to the emergency department, with pungent odour vomiting and pain abdomen. On presentation, patient was drowsy, pulse and blood pressure was un-recordable. Abdominal examination and CVS examination were within normal limits. Baseline investigations were as under: Hemoglobin: 16 gm/dl, total leukocyte count: 11,000/cumm, differential leukocyte counts: normal (77-20-1-2), serum sodium: 137 mEq/L, serum potassium: 3.8 mEq/L, blood urea: 27 mg/dl, and serum creatinine: 1.3 mg/dl. Resuscitation was started with intravenous fluids, inotropes like dopamine and noradrenaline, hydrocortisone, pantoprazole, sodium bicarbonate, calcium gluconate, magnesium sulphate, and prophylactic antibiotics.
Patient remained hypotensive and finally inotropic support was withdrawn after 1 week. Patient developed respiratory distress after few days and was shifted to the ICU. His chest X-ray was suggestive of right pleural effusion [Figure 1]. Serial pleural aspirations from right pleural cavity were done initially in emergency, subsequently in ICU, and then in the ward. Diagnostic thoracentesis revealed an exudative fluid with 80 percent lymphocytes. Gram stain and AFB stain were negative with no growth after 48 hours of culture for pyogenic organisms. In the ICU, the patient was initially on oxygen support and non invasive ventilation. Subsequently he was on ventimask with reservoir bag. Then the patient was shifted to the pulmonary medicine ward while on oxygen supplementation by ventimask. There was no history of fever during the stay in the hospital. He was discharged after about a week of stay in the ward. During follow-up he was healthy with a normal chest X-ray [Figure 2] and investigations were normal.
|Figure 1: Chest radiograph on 6th day of admission showing pleural effusion|
Click here to view
| Discussion|| |
Our patient had no pleural effusion on the day of admission and later he developed the same, which was detected on 6th day of the aluminium phosphide poisoning. Interestingly, the pleural effusion resolved along with the recovery of acute poisoning and with supportive treatment. Infective cause of pleural effusion was initially considered. As there was no fever and no clinical signs of infection, pyogenic etiology was ruled out. Pleural fluid analysis was also inconclusive. Since the patient was already on prophylactic antibiotics, which were unchanged during the hospital stay, and were stopped before discharge, it is highly unlikely that the patient had developed a pleural space collection while on antibiotics during his stay in hospital and the pleural effusion resolved without any change of antibiotics. Moreover, the chest X-rays were not suggestive of any pleural-parenchymal involvement.
The next possible cause of effusion was thought to be due to tubercular etiology; it being the most common cause of pleural effusion in India. Though it is a well-known fact that tubercular pleural effusions can resolve spontaneously, the duration between the development of the effusion and its spontaneous resolution was very short and the rapidity in the accumulation and subsequent resolution was going against it to be considered as a spontaneous resolution of any tubercular pleural effusion. Also, there were no systemic signs and symptoms suggestive of tuberculosis. The next possibility of cardiac cause was also considered, however, there was no history of cardiac disease, nor were there any signs of cardiomegaly on chest radiograph.
No other cause of effusion which appeared and resolved with the recovery of the patient could be thought. Few case reports are available in the literature with patients of ALP poisoning developing pleural effusions. Similar to the findings by Bhasin et al.  and Suman et al.,  our patient also had spontaneous development and resolution of pleural effusion, with similar pleural fluid characteristics, the fluid being exudative and lymphocytic predominant, Gram and AFB stain being negative and pyogenic culture and sensitivity revealing no growth after 48 hours. The only difference was that the patient, who developed pleural effusion, as reported by Suman et al., was a child. The exact mechanism of pleural effusion is not known, but it can be explained by the fact that phosphine gas absorption by diffusion across the alveoli can cause non competitive inhibition of cytochrome-c oxidase system of mitochondria or damage by free radicals. The resultant hypoxic injury causes capillary leak and pleural effusion. Capillary leakage and inhalational toxicity causes exudation from alveoli and thus ARDS. The pleural effusion in ALP poisoning is rarely reported, probably because most patients do not survive till that stage. In our case there was no evidence of pleural effusion before admission, and it developed during the course of stay in the hospital, and eventually resolved on supportive therapy.
ALP is an ideal fumigant pesticide because of low cost, easy availability, and high efficacy. Ingestion of ALP is being extensively reported as one of the commonest means of poisoning in northern India. , Phosphine gas liberated by ingestion of ALP is rapidly absorbed by gut and lungs, producing the toxic effects.
Though the prognosis depends on the dose of ALP ingestion, potency of the tablet and other such factors; usually one fresh tablet can be lethal as there is no antidote available till date. Only in those cases with ingestion of old tablets where phosphine gas content has already evaporated, early intervention with supportive measures can save the life. Over years, though the cases of ALP poisoning have increased, the mortality has decreased probably because of public awareness and better supportive intensive care.  The aim of this case report was to bring out the uncommon manifestation of pleural effusion that resolved spontaneously along with the recovery from ALP poisoning.
| References|| |
|1.||Sharma V, Sharma A. Aluminum phosphide poisoning. Indian J Med Sci 2009;63:561-2. |
|2.||Gargi J, Rai H, Chanana A, Rai G, Sharma G, Bagga IJ. Current trend of poisoning-a hospital profile. J Indian Med Assoc 2006;104:72-3, 94. |
|3.||Singh S, Bhalla A, Verma SK, Kaur A, Gill K. Cytochrome-c oxidase inhibition in 26 aluminum phosphide poisoned patients. Clin Toxicol (Phila) 2006;44:155-8. |
|4.||Chugh SN, Chugh K, Ram S, Malhotra KC. Electrocardiographic abnormalities in aluminium phosphide poisoning with special reference to its incidence, pathogenesis, mortality and histopathology. J Indian Med Assoc 1991;89:32-5. |
|5.||Bhasin A, Singhal RK. Aluminum phosphide poisioning with pleural effusion and ascites. JIACM 2009;10:160-3. |
|6.||Suman RL, Savani M. Pleural effusion-a rare complication of aluminium phosphide poisoning. Indian Pediatr 1999;36:1161-3. |
|7.||Singh D, Jit I, Tyagi S. Changing trends in acute poisoning in Chandigarh zone: A 25-year autopsy experience from a tertiary care hospital in northern India. Am J Forensic Med Pathol 1999;20:203-10. |
|8.||Murali R, Bhalla A, Singh D, Singh S. Acute pesticide poisoning: 15 years experience of a large North-West Indian hospital. Clin Toxicol (Phila) 2009;47:35-8. |
[Figure 1], [Figure 2]